Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Feb 28, 2021, 4:29 AM EST for Clay County, Knox County, Leslie County, Kentucky. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 28, 2021, 4:29 AM EST (09:29 UTC)
- Expired
- Feb 28, 2021, 1:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Knox County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 8:35 AM EST | FLOOD | 1 Se Dryhill, KY | KY 3425, DRY HILL MACINTOSH ROAD, IS FLOODED AND IMPASSABLE BETWEEN THE MOUNTAIN PARKWAY AND OWLS NEST ROAD. |
| Feb 28, 8:35 AM EST | FLOOD | Wendover, KY | SECTIONS OF CAMP CREEK ROAD ALONG CAMP CREEK NEAR WENDOVER-HURRICANE CREEK ROAD ARE FLOOD AND IMPASSABLE. |
| Feb 28, 8:45 AM EST | FLOOD | Jarvis, KY | KY 229 WAS FLOODED AND IMPASSABLE AT ELAM BRANCH ALONG RICHLAND CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WGUS43 KJKL 280929
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
429 AM EST Sun Feb 28 2021
KYC051-121-131-281400-
/O.NEW.KJKL.FA.W.0003.210228T0929Z-210228T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Knox KY-Leslie KY-
429 AM EST Sun Feb 28 2021
The National Weather Service in Jackson has issued a
* Flood Warning for...
Clay County in southeastern Kentucky...
Knox County in southeastern Kentucky...
Leslie County in southeastern Kentucky...
* Until 900 AM EST.
* At 429 AM EST, weather radar showed that rain had moved north of
the region. However, showers and thunderstorms brought heavy rain
to the area earlier during the night, with radar suggesting as
much as two inches of rain in some locations. This is resulting in
flooding as the runoff heads downstream. At 3:15 AM the Leslie
County dispatch office reported that Route 699 at Wooten was
flooded.
Some locations that may experience flooding include...
Barbourville, Manchester, Hyden, Ice Cliff, Brightshade, Lipps,
Ashers Fork, Plank, Botto, Ogle, Spring Creek, Goose Rock,
Creekville, Skidmore, Erose, Queendale, Mills, Marcum, Gardner and
Roark.
LAT...LON 3729 8374 3711 8365 3722 8342 3729 8345
3732 8340 3729 8335 3722 8332 3717 8320
3714 8323 3710 8317 3707 8317 3694 8351
3696 8359 3694 8357 3690 8358 3677 8380
3678 8398 3685 8406 3704 8387
$$
HAL2 follow-up statements
708
WGUS43 KJKL 281355
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
855 AM EST Sun Feb 28 2021
KYC051-121-131-281800-
/O.EXT.KJKL.FA.W.0003.000000T0000Z-210228T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Knox KY-Leslie KY-
855 AM EST Sun Feb 28 2021
The National Weather Service in Jackson has extended the
* Flood Warning for...
Clay County in southeastern Kentucky...
Knox County in southeastern Kentucky...
Leslie County in southeastern Kentucky...
* Until 100 PM EST.
* At 855 AM EST, doppler radar indicated only occasional light
showers were affecting the warned area. However, runoff from heavy
rain that occurred on Saturday and Saturday night continues and is
leading to flooding of low lying areas along some creeks.
Backwater flooding is also occurring in sections of Knox County
near Barbourville along KY 459 between milemarkers 3 and 5 as of
845 AM EST. Also, as of 845 AM EST, KY 229 in Knox was flooded and
impassable at Elam Branch along Richland Creek. As of 835 AM EST,
in Leslie County, KY 3425 know as Dry Hill MacIntosh Road is
flooded and impassable between the Mountain Parkway and Owls Nest
Road and sections of Camp Creek Road along Camp Creek southeast of
Wendover are flooded.
* Heavier rain is not expected to return to the area until this
evening and high water in most areas should recede or begin to
recede by noon.
Some locations that may experience flooding include...
Barbourville, Manchester, Hyden, Ice Cliff, Brightshade, Lipps,
Ashers Fork, Plank, Botto, Ogle, Spring Creek, Goose Rock,
Creekville, Skidmore, Erose, Queendale, Mills, Marcum, Gardner and
Roark.
LAT...LON 3729 8374 3711 8365 3722 8342 3729 8345
3732 8340 3729 8335 3722 8332 3717 8320
3714 8323 3710 8317 3707 8317 3694 8351
3696 8359 3694 8357 3690 8358 3677 8380
3678 8398 3685 8406 3704 8387
$$
JP816
WGUS83 KJKL 281755
FLSJKL
Flood Statement
National Weather Service Jackson KY
1255 PM EST Sun Feb 28 2021
KYC051-121-131-281805-
/O.EXP.KJKL.FA.W.0003.000000T0000Z-210228T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Knox KY-Leslie KY-
1255 PM EST Sun Feb 28 2021
...FLOOD WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON FOR CLAY,
KNOX AND LESLIE COUNTIES...
While area rivers remain elevated, smaller stream creek flooding has
receded. Some backwater flooding will continue to be possible
through tonight, as local rivers continue to rise, especially along
the Cumberland River. Please continue to heed remaining road
closures.
A Flood Watch remains in effect until 700 AM EST Monday for portions
of northeast Kentucky...south central Kentucky and southeast
Kentucky.
LAT...LON 3729 8374 3711 8365 3722 8342 3729 8345
3732 8340 3729 8335 3722 8332 3717 8320
3714 8323 3710 8317 3707 8317 3694 8351
3696 8359 3694 8357 3690 8358 3677 8380
3678 8398 3685 8406 3704 8387
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 4:00 AM EST, 29 minutes earlier.
Area forecast discussion, Feb 28, 4:00 AM EST, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 400 AM EST Sun Feb 28 2021 .SHORT TERM...(Today through Monday) Issued at 400 AM EST SUN FEB 28 2021 A warm front is lifting northward across east Kentucky early this morning, with the rain shield now pushed northward into northern and northeast Kentucky. Areas farther south are seeing a much needed break from the heavier rain. The current trends are expected to hold through early this afternoon, with the heavy rain threat focused across the northern areas, particularly north of the Mountain Parkway through the morning hours. Temperatures will surge into the 60s today with some places likely reaching the lower 70s. Breezy southwest winds are also expected with wind gusts up to 25 mph at times. A fast moving shortwave is expected to help push the boundary back to the south as a cold front by late this afternoon. PW's will surge to near 1.50 inches across much of the area which is near record territory for late February. This will be a very moist environment this front will be moving into. We are expecting at least 1000 J/kg of MLCAPE to push as far northeast as south central Kentucky this afternoon. This should aid in some robust thunderstorm development this afternoon. Fortunately, the instability axis weakens considerably as it gets into east Kentucky. However, some good moisture flux from these storms will likely penetrate deep into the area, setting the stage for some very heavy rainfall this evening into tonight. Rainfall rates could approach 1 inch per hour at times. Given our fairly low flash flood guidance areawide, this could really cause some problems as we head into the evening hours. However, the heavier axis of rain does look to be more progressive which limit the the heavier rainfall to some degree. The heavier rainfall axis will shift south of the area by late evening, but some stratiform rain will continue in the wake of the front through the overnight hours, before tapering off from north to south late Sunday night or early Monday. Given the strong flow aloft, if better instability does develop into any portion of east Kentucky, a threat for some strong winds will emerge with the thunderstorms. The area is currently in a marginal risk for severe storms with the instability being the key lacking factor right now. Monday is shaping up to be drier, but cold advection behind the exiting front will keep temperatures in the 40s (Nearly 25 degrees colder than Sunday). .LONG TERM...(Monday through Saturday) Issued at 535 PM EST SAT FEB 27 2021 The heavy rain of the short term will finally be subsiding Monday. A cold front will be pushing southeast out of the area, taking the remaining rain with it. High pressure and a colder airmass then move over the area to take its place. Temperatures take a dip slightly below seasonal normals for Monday night and Tuesday. Moving through Tuesday into Wednesday, there is fair agreement over the general pattern. Models depict a dampening upper level wave passing over our area between late Tuesday and Wednesday, spurring on a surface low traveling across the Deep South. However, there is disagreement still over the details, leading to some uncertainty over the sensible weather. The GFS keeps the features weaker and further south, and ultimately out of our area. The ECMWF has things a little further north and brings precip into our area late Tuesday night through Wednesday. There is decent ensemble support for seeing precip, and the GFS has trended slightly north some with its precip. So, for these reasons, as well as to maintain forecast continuity, have kept PoPs closer to the ECMWF solution for this time frame. However, they were limited to just higher end chance, due to the continued uncertainty. Any precipitation that falls during this time looks to be relatively light, at least compared to what's falling in the short term. From Wednesday through the end of the period, the forecast becomes more uncertain. Again, the general pattern is fairly well represented. The flow becomes generally more amplified as an upper level low over the Pacific on Tuesday moves over California. This low then travels across the southern US over Thursday, aiding in the development of a surface low over the Southern Plains. These features then continue to move towards our region over Friday, bringing more precip to the area for the end of the period. There are still some timing and strength differences to work out, with the GFS generally stronger and faster than the ECMWF. So, have ultimately stayed close to the NBM PoPs. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 139 AM EST SUN FEB 28 2021 A warm front will lift northward across the area overnight. Strong winds off the surface will lead to some strong low level wind shear through dawn. In addition, showers and a few storms will push northward across the area. This could lead to MVFR conditions through much of the night. Low ceilings may linger through dawn, but some improvements to VFR are possible across southern and southeast Kentucky on Sunday. Farther north, MVFR conditions are likely to hold with more persistent rains. Gusty southwest winds will develop on Sunday across much of the area, before winds subside late in the day as a cold front with another round of heavy rain moves across the area. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && SHORT TERM...KAS LONG TERM...HAS AVIATION...KAS
Hazardous weather outlook, Feb 28, 3:27 AM EST, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 327 AM EST Sun Feb 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 327 AM EST Sun Feb 28 2021 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall, aided by a few thunderstorms, will remain focused in areas north of the Mountain Parkway through early this afternoon. The axis of heaviest rain and thunderstorms will then push southeast across the rest of eastern Kentucky late this afternoon through tonight. This rain will lead to a threat for flooding of streams, creeks, and rivers. In addition, flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Flooding along portions of the Cumberland and Kentucky river basins will continue through the early portion of the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through tonight. KAS/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 7:30 PM EST | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Feb 27, 10:04 PM EST | River Flood Advisory | JKL | Floyd | 48 hr |
| Feb 27, 10:35 PM EST | Areal Flood Advisory | JKL | Clay, Knox, Leslie, Whitley | 3 hr |
| Feb 27, 11:00 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 3 hr |
| Feb 27, 11:51 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Leslie, Letcher, Perry | 3 hr |
| Feb 27, 11:54 PM EST | Areal Flood Advisory | JKL | Clay, Knott, Knox, Laurel, Leslie, Letcher and 6 more | 3 hr |
| Feb 28, 12:12 AM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Letcher, Magoffin, Martin and 2 more | 3 hr |
| Feb 28, 12:19 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Knott, Laurel and 7 more | 3 hr |
| Feb 28, 12:31 AM EST | Flash Flood Warning | JKL | Bell, Clay, Knox, Laurel, Leslie, Perry and 1 more | 2 hr |
| Feb 28, 3:38 AM EST | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 1 more | 5 hr |
| Feb 28, 5:30 AM EST | Flash Flood Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan | 4 hr |
| Feb 28, 6:46 AM EST | River Flood Warning | JKL | Estill, Powell | 3 days |
| Feb 28, 8:27 AM EST | Areal Flood Warning | JKL | Elliott, Estill, Magoffin, Menifee, Morgan, Powell and 2 more | 6 hr |
| Feb 28, 9:34 AM EST | Areal Flood Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan | 6 hr |
| Feb 28, 10:28 AM EST | River Flood Advisory | JKL | Breathitt | 10 hr |
| Feb 28, 11:01 AM EST | River Flood Warning | JKL | Whitley | 4 days |
| Feb 28, 11:01 AM EST | River Flood Warning | JKL | Knox | 61 hr |
| Feb 28, 1:28 PM EST | Areal Flood Advisory | JKL | Breathitt, Estill, Jackson, Johnson, Lee, Magoffin and 6 more | 3 hr |
| Feb 28, 1:35 PM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Jackson, Johnson, Knott, Laurel and 7 more | 3 hr |
| Feb 28, 1:46 PM EST | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 2 hr |
| Feb 28, 2:14 PM EST | Areal Flood Warning | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more | 24 hr |
| Feb 28, 4:01 PM EST | Areal Flood Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 20 hr |
| Feb 28, 4:10 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 6 hr |
| Feb 28, 4:16 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more | 6 hr |
| Feb 28, 4:31 PM EST | Flash Flood Warning | JKL | Estill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more | 6 hr |
| Feb 28, 5:34 PM EST | Flash Flood Warning | JKL | Breathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more | 9 hr |
| Feb 28, 5:58 PM EST | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 9 hr |
| Feb 28, 6:21 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Laurel and 7 more | 2 hr |
| Feb 28, 6:37 PM EST | Special Weather Statement | JKL | Pulaski | 38 min |
| Feb 28, 6:46 PM EST | Flash Flood Warning | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more | 8 hr |
| Feb 28, 6:46 PM EST | Special Weather Statement | JKL | Clay, Jackson, Laurel | 44 min |
| Feb 28, 6:52 PM EST | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Owsley, Pike | 8 hr |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.